Texas, 2023

Strong Wind in Texas, August 29, 2023

August 29, 2023 · NWS LUB · 1 event in 1 county or zone

A mesoscale convective vortex approached the region from the north on the afternoon of the 29th. As a result, isolated thunderstorms developed under a deeply mixed atmosphere.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A mesoscale convective vortex approached the region from the north on the afternoon of the 29th. As a result, isolated thunderstorms developed under a deeply mixed atmosphere. A landspout was observed along an outflow boundary underneath a convective storm east of Reese Center (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 29, 1:50 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 29, 1:50 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
250 PM CDT Tue Aug 29 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 204 PM CDT Tue Aug 29 2023

Water vapor imagery early this afternoon depicts a well-defined
midlevel shortwave trough transiting southward over the TX
Panhandle, with isolated shower development over the southern TX
Panhandle already noted as of 19z. Additional iso-sct convective
development is expected across the region late this afternoon
through early this evening as the fairly broad zone of midlevel lift
spreads over the region, with the highest coverage generally east of
I-27 as midlevel subsidence increases towards the TX/NM state line.
A few strong wind gusts along with brief downpours will be possible
through this evening, but instability remains meager with MUCAPE
values generally less than 750 J/kg. Storms will quickly fade late
this evening as the shortwave exits to the south with a drier
airmass and broad surface ridging spreading overhead tonight. Light
winds and clear skies will also support very efficient radiational
cooling with temperatures expected to fall into the 60s off the
Caprock with upper 50s expected across portions of the South Plains
and SW TX Panhandle by Wednesday morning. Dry conditions and light
winds continue area-wide Wednesday, but broadening upper troughing
over the SE CONUS will keep the core of the ridge at bay for one
more day, with temperatures Wednesday topping out in the upper 80s
to middle 90s.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 204 PM CDT Tue Aug 29 2023

The upper ridge over the southwestern US will slowly move to the
east through the remainder of this week. Thickness values will
respond by increasing each day leading to rising temperatures back
well above seasonal averages during the second half of the week.
This weekend, the upper ridge will continue its eastward motion and
amplify over the Mississippi River valley. We will see no reprieve
from warm temperatures during this time period with near zero chance
of rainfall. Although beyond the scope of this forecast, a weakness
in the ridge may develop around the middle of next week allowing for
mid-level moisture to stream overhead. This may bring slight
convective chances back into the region.

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Tue Aug 29 2023

VFR expected to prevail through this TAF period. Isolated TS
expected in vicinity of all sites late this afternoon with
potential for strong/erratic wind gusts and brief visby
reductions. Convection will clear this evening with light winds
expected thereafter.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...30
LONG TERM....01
AVIATION...30
Hazardous weather outlook, Aug 29, 1:53 AM CST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
253 AM CDT Tue Aug 29 2023

TXZ021>044-300800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
253 AM CDT Tue Aug 29 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated showers and thunderstorms are possible this afternoon and
evening across the entire region. The strongest storms will be
capable of producing brief heavy rainfall along with the potential
for a few strong wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lubbock

When
August 29, 4:04 PM CST
Where
Lubbock forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 33.561N/101.973W. A short lived land spout was observed over open land east of Reese Center.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116964.